Mar-Apr '03 | briefing | mail | don't say this | flakers' jargon | flaker creativity | articles | other places | archives | send mail | ed dewke | legal stuff | order | search | 2001 Ed Dewke

Raptiva Trial Subject Has Unusual Reaction
from Jan

Hello!  I am in a clinical trial for Raptiva — one of the new monoclonal antibodies.  I had a lot of  plaque psoriasis and have for about 27 years.  I have had about 4 of the injections that we knew for a fact was Raptiva (the first twelve weeks could possibly have been a placebo).  About 2 weeks ago I began noticing that the plaques were sticky as they came off and now they have pus under them.  The Dr. thinks it could possibly be pustular psoriasis.  Have you had anyone else with this problem?  I am about at the end of my rope!  Thanks! –Jan

*****

Ed’s Response:  Wow.  I understand your frustration, Jan.  That is an interesting and no-doubt uncomfortable reaction you are having.  First a refresher.

Raptiva (efalizumab), being tested by Genentech and Xoma, is another biologic drug (in this case, a protein) that, like Enbrel, is administered through subcutaneous injection.  It targets a particular type of cell in our immune system that is understood to be involved in the generation of P plaques.  If effective, Raptiva “turns off” or “inhibits” the activity of this cell that would result in P lesions.  For more information go to:

http://www.psoriasis.org/research/biologics/raptiva.php

and

http://www.genentech.com/gene/pipeline/status/opportunistic/raptiva/

I’ve not heard the appearance of pustular P described quite the way you have, here, but that isn’t meaningful.  This is the page at the National Psoriasis Foundation that describes the various forms of pustular P, and has a photo of one variety...

http://www.psoriasis.org/facts/psoriasis/pustular.php

Read this carefully, Jan, and see if it agrees with what you are experiencing.

Having said all that, I have had plaque lesions that tended to “weep” when I scraped away flakes.  This isn’t usual, and I’ve not taken much notice of it.  Bleeding is usual, especially when I’m not removing flakes properly and carefully (e.g., when I’m just manically scratching a lesion), but these rare “weepers” attract my attention because my clothes will get a wet spot over the lesion, but upon investigation I see it’s not blood.  But is it pus?  It hasn’t seemed so to me.

Beyond determining just what it is you are experiencing, there is the study-related curiosity about why it’s occurring.  Please keep us informed, Jan.  Meanwhile, we’d appreciate hearing from any other readers who may have had similar experiences on or off the Raptiva trial.  Thanks, Jan.  -Ed

This Month's Mail | Archives

www.flakehq.com